California, 2025

Wildfire in California, July 1 to 31, 2025

July 1 to 31, 2025 · NWS STO · 1 event in 1 county or zone

Lightning from a mix of wet and dry thunderstorms in the area led to the ignition of the Green Fire in Shasta Trinity National Forest on July 1st, 2025.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Lightning from a mix of wet and dry thunderstorms in the area led to the ignition of the Green Fire in Shasta Trinity National Forest on July 1st, 2025.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 1, 12:27 PM PST, 9 hours 10 minutes earlier. Its key messages:

  • * Through Mid Week:
  • Above normal temperatures persist through Wednesday with widespread Moderate HeatRisk, although increased onshore flow brings some relief to the Delta vicinity
  • Slight (10-30%) probability of thunderstorms Tuesday during the afternoon and early evening hours across the mountains of interior NorCal. Highest thunderstorm probabilities over the northern mountains and Coastal Range.
  • Low (20%) chance for showers and thunderstorms over the northern Sacramento Valley late Tuesday evening
  • Thunderstorm chances shift Wednesday to near the Sierra crest and west
  • Lightning on dry fuels may lead to easier fire starts. A Red Flag Warning has been issued for the northern Coast Range, Shasta County mountains and Burney Basin until 8 PM Tuesday. * Late Next Week:
  • Quiet weather late week into the weekended
  • Onshore winds will cool temperatures to seasonal norms to slightly below average
Area forecast discussion, Jul 1, 12:27 PM PST, 9 hours 10 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
127 PM PDT Tue Jul 1 2025

For additional details on weather and expected impacts over the
next 7 days, please visit weather.gov/sto/briefing.

.DISCUSSION...

.SYNOPSIS...
20-30% chance for mountain thunderstorms through mid-week.
Lightning on dry fuels may lead to easier fire starts. Otherwise
warm and dry weather continues with periodically breezy onshore
winds. Widespread Moderate HeatRisk persists through Wednesday.
Quiet and cooler for the end to the week into the weekend.

&&

.KEY MESSAGES...

* Through Mid Week:
 - Above normal temperatures persist through Wednesday with
   widespread Moderate HeatRisk, although increased onshore flow
   brings some relief to the Delta vicinity
 - Slight (10-30%) probability of thunderstorms Tuesday during
   the afternoon and early evening hours across the mountains of
   interior NorCal. Highest thunderstorm probabilities over the
   northern mountains and Coastal Range.
 - Low (20%) chance for showers and thunderstorms over the
   northern Sacramento Valley late Tuesday evening
 - Thunderstorm chances shift Wednesday to near the Sierra crest
   and west
 - Lightning on dry fuels may lead to easier fire starts. A Red
   Flag Warning has been issued for the northern Coast Range,
   Shasta County mountains and Burney Basin until 8 PM Tuesday.

* Late Next Week:
 - Quiet weather late week into the weekended
 - Onshore winds will cool temperatures to seasonal norms to
   slightly below average
 - Coolest day will be Friday
 - Slight warming over the weekend into next week

.Changes from previous forecast...
 - Added low, up to 20% chance for showers and thunderstorms over
   the northern Sacramento Valley late this evening

&&

.AVIATION...
VFR conditions expected to prevail across interior NorCal next 24
hours, although some potential for brief MVFR/IFR in isolated
SH/TS at RDD and RBL through 06z. Surface winds 12 kts or less,
except in the Delta vicinity where southwest gusts 20 to 25 kts
are expected through 14Z Tuesday. Otherwise mountain thunderstorms
possible across Coast Range and southern Cascades through 10z
Tuesday.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM PDT this evening for Burney Basin
and Northeast Plateau in Shasta County Including Northwest
Lassen NF north of Lassen NP-Eastern Mendocino NF-Eastern
Portion of Shasta/Trinity NF-Northern Sierra Foothills from 1000
to 3000 Ft. Includes portions of Shasta-Trinity and Butte Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-Southeast Edge Shasta-Trinity NF and Western
Portions of Tehama-Glenn Unit.

&&

In the hours before

Special weather statement, Jul 1, 4:32 PM PST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Sacramento CA
532 PM PDT Tue Jul 1 2025

CAZ069-020100-
West Slope Northern Sierra Nevada CA-
532 PM PDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EL DORADO AND
EASTERN PLACER COUNTIES THROUGH 600 PM PDT...

At 532 PM PDT, Doppler radar was tracking a strong thunderstorm over
Twin Bridges, or 10 miles northwest of Kirkwood, moving northwest at
25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Twin Bridges, Kyburz, and Sierra At Tahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 12014 3886 12055 3909 12036 3896 12018
      3885 12016 3882 12005 3881 12004
TIME...MOT...LOC 0032Z 124DEG 23KT 3882 12017

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

NR
Special weather statement, Jul 1, 4:41 PM PST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Sacramento CA
541 PM PDT Tue Jul 1 2025

CAZ015-063-020115-
Northern Sacramento Valley CA-
Mountains Southwestern Shasta County to Western Colusa County CA-
541 PM PDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TEHAMA AND
SOUTHWESTERN SHASTA COUNTIES THROUGH 615 PM PDT...

At 541 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Ono, or 12 miles northeast of Yolla Bolly District Rs,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4045 12289 4048 12285 4051 12284 4051 12280
      4053 12278 4054 12279 4057 12273 4047 12247
      4027 12279 4044 12293
TIME...MOT...LOC 0041Z 300DEG 14KT 4048 12279

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NR
Special weather statement, Jul 1, 5:50 PM PST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Sacramento CA
650 PM PDT Tue Jul 1 2025

CAZ013-015-066-020215-
Northern Sacramento Valley CA-
Northeast Foothills/Sacramento Valley CA-
Shasta Lake Area / Northern Shasta County CA-
650 PM PDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SHASTA COUNTY THROUGH
715 PM PDT...

At 650 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of O'brien, or 19 miles northeast of Shasta Dam,
moving southwest at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
O'brien.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4101 12220 4092 12198 4061 12216 4078 12242
TIME...MOT...LOC 0150Z 027DEG 15KT 4090 12214

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

NR
Special weather statement, Jul 1, 6:16 PM PST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Sacramento CA
716 PM PDT Tue Jul 1 2025

CAZ013-020245-
Shasta Lake Area / Northern Shasta County CA-
716 PM PDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SHASTA COUNTY
THROUGH 745 PM PDT...

At 716 PM PDT, Doppler radar was tracking a strong thunderstorm near
Fisher, or 20 miles north of Shasta Dam, moving south at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lakehead, Sugarloaf, Fisher, O'brien, Lakehead-Lakeshore, Vollmers,
and Pollard Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4106 12247 4107 12221 4072 12218 4075 12253
TIME...MOT...LOC 0216Z 004DEG 21KT 4101 12233

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NR

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Shasta Lake/North Shasta County

When
July 1, 9:37 PM PST to July 31, 11:59 PM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Fire Department/Rescue

Lightning from a mix of wet and dry thunderstorms in the area led to the ignition of the Green Fire in Shasta Trinity National Forest on July 1st, 2025. A period of very hot and dry weather followed that allowed for the fire to spread. Periodically breezy diurnal winds also aided in the spread of the fire. As of July 31st, the fire sits at a 92% containment and 19,022 acres. Evacuation warnings were issued in the surrounding areas as a result.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2025Every state in 2025This day in weather historyWarnings in California, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267361.